Table of Contents
Link to Problems for Discussion
DRUGS INCLUDED IN THIS CATEGORY
Phenytoin is an anticonvulsant that results in dose-dependent ataxia and CNS depression in overdose, however the vast majority of patients recover with the provision of good supportive care.
Toxicity with chronic use is at least as common as overdose, as phenytoin concentrations may be raised by a large number of drug interactions compounded by its dose-dependent kinetics.
Gastrointestinal decontamination, repeated doses of activated charcoal and supportive care are the mainstay of treatment.
MECHANISM OF TOXIC EFFECTS
Phenytoin blocks voltage-gated sodium channels in a use-dependent manner. This means, in therapeutic doses, that it inhibits rapid repeated neuronal impulses, with minimal effects on normal neuronal transmission. It is also a class 1b antiarrhythmic with similar cardiac effects to lignocaine. Despite this, cardiovascular toxicity following ingestion of any dose is is extremely rare. Cardiovascular toxicity (hypotension, bradycardia, ventricular arrhythmias) is seen with the rapid administration of the intravenous preparation, and is most likely to be caused by the preparation's diluent (propylene glycol).
KINETICS IN OVERDOSE
Phenytoin is slowly absorbed in therapeutic doses, peak concentrations occur between 2 and 12 hours.
Absorption is erratic following oral overdose and peak concentrations can be delayed by up to 24-48 hours.
Phenytoin distributes well into the CNS and has a volume of distribution of 0.6 L/kg. It is extensively bound to plasma protein, mainly albumin. Patients with low serum albumin and patients with renal failure (which results in displacement of phenytoin from albumin), may have a much higher proportion of free (unbound) phenytoin for any given concentration.
Metabolism - Elimination
Phenytoin is metabolised in the liver by cytochrome P450 enzymes (2C9) and has dose-dependent kinetics. The half-life in therapeutic doses is 24 to 30 hours, but this will more than double in overdose, as hepatic metabolism becomes saturated at concentrations above the therapeutic range. Small increases in therapeutic doses or reductions in metabolism due to drug interactions can markedly increase the concentration of free (unbound) phenytoin, and the elimination half-life. Due to genetic polymorphism of the CYP 2CP enzyme, there is variation in phenytoin elimination rates amongst individuals.
Phenytoin is metabolised by cytochrome P450 2C9 and 2C19 (minor pathway).
Drugs that inhibit these enzymes increase plasma phenytoin concentrations (e.g. amiodarone, cimetidine, cotrimoxazole, disulfiram, fluconazole, metronidazole, miconazole, SSRIs, sulphonamides, sulthiame).
Drugs that induce these enzymes decrease plasma phenytoin concentrations (e.g. alcohol, barbiturates, carbamazepine, rifampicin, the Ayurvedic medicine Shankapushpi (SRC), theophylline). Cessation of these drugs, without dose adjustment, may lead to toxic phenytoin concentrations.
Some drugs also can displace phenytoin from plasma protein binding sites, briefly causing toxicity by increasing free (i.e. active) concentrations (e.g. sulphonylureas, valproate).
Other important interactions are due to drugs binding to phenytoin, thereby reducing absorption and/or enterohepatic recirculation (e.g. antacids, charcoal, sucralfate, enteral feeding).
Phenytoin also may both inhibit and induce other cytochrome P450 enzymes, thus altering the concentrations of many other drugs.
Ataxia and CNS depression occur in a dose-dependent manner.
10-15mg/kg: therapeutic loading dose
20-100mg/kg: ataxia, dysarthria and nystagmus
>100mg/kg: potential for coma and seizures
Hypotension, heart block and ventricular arrhythmias may occur, but are very uncommon with oral overdose (Curtis et al, 1989). In contrast cardiovascular symptoms are the major toxicity observed with too-rapid administration of intravenous phenytoin (and the diluent propylene glycol).
Central nervous system effects
CNS signs correlate well with serum concentrations. Horizontal nystagmus, ataxia and sedation occur with concentrations of 80 to 120 micromol/L (20 to 30 mg/L). Concentrations of 120 to 200 micromol/L (30 to 50 mg/L) are associated with horizontal and vertical nystagmus, dysarthria, and the patient is generally unable to walk unaided. Concentrations greater than 200 micromol/L may lead to delirium, coma and (paradoxical) seizures. Deaths typically involve concentrations greater than 400 to 500 micromol/L (100 to 125 mg/L).
Vomiting occurs not infrequently in patients with CNS manifestations. A large number of adverse effects may be seen in therapeutic use and this should be kept in mind if patients are on regular phenytoin.
- mg/L x 3.96 = micromol/L
- micromol/L x 0.252 = mg/L
The concentration of phenytoin correlates well with the severity of the CNS and cardiac adverse effects (see above). Free phenytoin blood concentrations or salivary concentrations most accurately reflect clinical effects but are not widely available. They may be particularly useful in patients with low phenytoin binding capacity (e.g. due to hypoalbuminaemia, renal failure or displacing drugs). In this case, the patient may have signs of toxicity when the concentration of total phenytoin is within the therapeutic range.
An ECG should be performed in all patients with toxic concentrations. This should be repeated if concentrations rise significantly. QRS prolongation or heart block are rarely seen, however patients with abnormal ECGs should have continuous monitoring.
The typical presentation, with sedation, gross ataxia and horizontal and vertical nystagmus, may be due to intoxication with a number of CNS active drugs including alcohol, benzodiazepines and most anticonvulsants. Non-drug causes should also be considered, in particular Wernicke's encephalopathy.
DIFFERENCES IN TOXICITY WITHIN THIS DRUG CLASS
Intravenous phenytoin, if given too rapidly, may cause hypotension and cardiovascular collapse. However, this effect is due to the diluent, propylene glycol, rather than phenytoin itself. For this reason, fosphenytoin, a water soluble prodrug which is rapidly metabolised to phenytoin does not cause this problem. In all other respects the toxicity is the same.
Airway, breathing and circulation are managed in a conventional manner. IV access should be obtained, with administration of appropriate crystalloid as required to maintain blood pressure and hydration. Generous fluid replacement (4 to 6 L/day) should be given to patients receiving repeated doses of activated charcoal. A most important aspect of care is to prevent the patient injuring themselves before their confusion and ataxia resolves. Sedation with benzodiazepines may be required on some occasions. There are no specific antidotes.
Oral activated charcoal should be given to all patients presenting within 4 hours. Patients with concentrations greater than 200 micromol/L (40 mg/L) should be considered for repeated doses of activated charcoal. In patients with epilepsy, it would be expected that charcoal would also prevent the absorption and increase the elimination of many other anticonvulsants (e.g. barbiturates, carbamazepine).
Treatment of specific complications
Extracorporeal methods of elimination enhancement are ineffective. Repeated doses of activated charcoal increase clearance approximately 2-fold. Charcoal haemoperfusion has been used in severe phenytoin toxicity, but has nor been proven to change clinical outcome. The majority of patients recover with supportive care.
LATE COMPLICATIONS, PROGNOSIS - FOLLOW UP
Recovery may take many days as phenytoin may have a very long half-life in overdose. However, long term sequelae have not been reported and no follow up is required after resolution of the clinical signs & ECG findings.
Curtis DL, Piibe R, Ellenhorn MJ, Wasserberger J, Ordog G. Phenytoin toxicity: Predictions of clinical course. Vet Hum Toxicol 1989; 31: 162-163.
Curtis DL, Piibe R, Ellenhorn MJ, Wasserberger J, Ordog G. Phenytoin toxicity: A review of 94 cases. Vet Hum Toxicol 1989; 31: 164-165.
Dolgin JG, Nix DE, Sanchez J, Watson WA. Pharmacokinetic simulation of the effect of multiple-dose activated charcoal in phenytoin poisoning - Report of two pediatric cases. DICP Ann Pharmacother 1991; 25: 646-649.
Larsen JR, Larsen LS. Clinical features and management of poisoning due to phenytoin. Med Toxicol Adverse Drug Exp 1989; 4(4): 229-245.
Morrow JI, Routledge PA. Poisoning by anticonvulsants. Adverse Drug Reactions & Acute Poisoning Reviews 1989;8:97-109.
Stockley IH. Drug Interactions. 4th Ed. The Pharmaceutical Press, London, 1996.
Howard CE, Roberts RS, Ely DS, Moye RA.Use of multiple-dose activated charcoal in phenytoin toxicity.Ann Pharmacother. 1994 Feb;28(2):201-3.
Jones AL, Proudfoot AT. Features and management of poisoning with modern drugs used to treat epilepsy. QJM;1998:325-332. (Fulltext)